A particularly alarming medical condition that can be easily misdiagnosed in the Emergency Room is Stevens-Johnson syndrome. This is a rare disorder that affects the skin and mucous membranes, although it can begin with flu-like symptoms. Sufferers experience a red or purple blistering rash that kills the top layer of affected skin. Healing begins after the dead skin sheds.
This syndrome is a medical emergency. Hospitalization is often required to identify the underlying cause and to control the symptoms while new skin grows. Recovery can take weeks or months.
Stevens-Johnson syndrome may be caused by an underlying infection or due to a reaction to drugs the patient is taking. To avoid medical malpractice it is important for medical professionals to accurately diagnose the condition, and once diagnosed, to determine the cause. If caused by a drug reaction, that all drugs in that class will need to be avoided as an error could cause a reoccurrence of the disorder.
The common signs and symptoms of Stevens-Johnson syndrome may include fever, unexplained skin pain over a wide area, red or purple skin rash, blisters on skin and mucous membranes (mouth, eyes, nose, and genitals), and eventual shedding of the skin.
This characteristic, easy-to-misdiagnose rash from a drug reaction may be proceeded by fever, sore throat, fatigue, cough, and burning eyes.